Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Positive definite matrices and Catalan numbers


Authors: Frank Thomson Leighton and Morris Newman
Journal: Proc. Amer. Math. Soc. 79 (1980), 177-181
MSC: Primary 15A36; Secondary 05A15, 15A48
MathSciNet review: 565333
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that the number of $ n \times n$ integral triple diagonal matrices which are unimodular, positive definite and whose sub and super diagonal elements are all one, is the Catalan number $ (_n^{2n})/(n + 1)$. More generally, it is shown that if A is a fixed integral symmetric matrix and d is a fixed positive integer, then there are only finitely many integral diagonal matrices D such that $ A + D$ is positive definite and $ \det (A + D) = d$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 15A36, 05A15, 15A48

Retrieve articles in all journals with MSC: 15A36, 05A15, 15A48


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1980-0565333-4
PII: S 0002-9939(1980)0565333-4
Keywords: Catalan number, congruence, determinant, integer matrix, positive definite matrix, triple diagonal matrix, unimodular matrix
Article copyright: © Copyright 1980 American Mathematical Society